Texas, 2012

Hail in Texas, April 9, 2012

April 9, 2012 · NWS AMA · 8 events in 2 counties and zones

Severe thunderstorms developed across the southeastern Texas Panhandle during the late afternoon and early evening hours producing hail. There were no reports of damage or injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed across the southeastern Texas Panhandle during the late afternoon and early evening hours producing hail. There were no reports of damage or injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 9, 3:08 PM CST, 18 minutes earlier.

Area forecast discussion, Apr 9, 3:08 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
408 PM CDT MON APR 9 2012

.DISCUSSION...
MAIN FORECAST FOCUS THIS AFTERNOON CENTERS ON SEVERE POTENTIAL THIS
EVENING AND TONIGHT.

AFTERNOON WATER VAPOR SATELLITE IMAGERY SHOWS AN UPPER-LEVEL VORT
MAX CURRENTLY MOVING ACROSS EASTERN NM AND WEST TX. THIS AND
CONVERGENCE ALONG A SURFACE TROUGH OVER THE WESTERN TX PANHANDLE HAS
LED TO SCATTERED STRONG STORMS TO DEVELOP ACROSS THE TX PANHANDLE.
LATEST HRRR GUIDANCE INDICATES THESE STORMS TO CONGEAL INTO A
LINE AND PUSH SOUTHEAST TONIGHT. STEEP MID LEVEL LAPSE RATES...
FAVORABLE BULK SHEER VALUES...AND SBCAPES AROUND 1000-2000 J/KG
WILL MAINTAIN A SEVERE THREAT TONIGHT ALTHOUGH SLIGHTLY DRIER AIR
WAS LOCATED NEAR THE NM BORDER WHERE SURFACE WINDS WERE OUT OF THE
SOUTHWEST. GIVEN THE ISSUANCE OF SEVERE THUNDERSTORM WATCH #152...
HAVE GONE AND INCREASED POPS TONIGHT...ESPECIALLY ACROSS THE
EASTERN ZONES WHERE BETTER LOW LEVEL MOISTURE AND INSTABILITY ARE CO-
LOCATED. IN ADDITION...A PACIFIC FRONT WILL SAG INTO NORTHERN OK
THIS EVENING WHICH WILL ALSO PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT TONIGHT.

UPPER LEVEL RIDGE WILL MOVE SQUARELY OVER THE CENTRAL/SOUTHERN
PLAINS TUESDAY. WHILE THE UPPER FLOW WILL BE WEAK AND ANY FORCING
FOR ASCENT WILL BE NEGLIGIBLE...SOUTHEAST UPSLOPE FLOW WILL MAINTAIN
A GOOD FETCH OF LOW-LEVEL MOISTURE. THE ATMOSPHERE SHOULD
DESTABILIZE DURING THE AFTERNOON WHICH WILL HELP INITIATE STORMS.
BETTER CHANCES FOR STORMS WILL BE TUESDAY EVENING AS A VORT MAX TOPS
THE RIDGE. THE RIDGE WILL START TO SHIFT OFF TO THE EAST WEDNESDAY
WITH ADDITIONAL UPPER ENERGY TOPPING THE RIDGE. AGAIN THE AREA
REMAINS UNDER A MOIST AND UNSTABLE AIR MASS AND THUS HAVE CONTINUED
WITH THUNDER CHANCES THROUGH WEDNESDAY NIGHT.

AN UPPER-LEVEL TROUGH WILL DIG INTO NORTHERN ROCKIES THURSDAY.
FALLING HEIGHTS OVER THE ROCKIES WILL LEAD TO A SURFACE LOW TO
STRENGTHEN ACROSS EASTERN CO/NM. INCREASING SOUTHWEST FLOW ALOFT
WILL PUSH THE DRYLINE INTO THE EASTERN TX PANHANDLE...FOCUSING
THUNDER CHANCES ACROSS THE EASTERN ZONES. THE UPPER TROUGH WILL
SPLIT INTO TWO CHUNKS BY THE END OF THE WEEK WITH THE NORTHERN
PIECE LIFTING ACROSS THE CENTRAL PLAINS SATURDAY. STRONG SOUTHWEST
UPPER-LEVEL FLOW WILL LIKELY PUSH THE DRYLINE INTO THE EASTERN
ZONES AND HAVE MAINTAINED SLIGHT CHANCE OF STORMS SATURDAY. HAVE
NOT MADE TOO MANY CHANGES TO THE FORECAST BEYOND SATURDAY ALTHOUGH
MEDIUM RANGE MODELS SUGGEST THE SOUTHERN PIECE OF THE UPPER TROUGH
WILL DIG INTO THE FOUR CORNERS REGION SUNDAY. A COLD FRONT WILL PUSH
SOUTH OF THE AREA SUNDAY FOCUSING A CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS NORTH TX. MEDIUM RANGE MODELS SUGGEST A WET
START TO THE NEXT WEEK THOUGH AS DIVERGENCE AHEAD OF THE UPPER LOW
OVER THE FOUR CORNERS REGION CAN GENERATE ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS. HAVE LEFT THE FORECAST DRY FOR NOW FOR THIS
PERIOD AS WOULD LIKE TO SEE IF THE MODELS ARE CONSISTENT IN THIS
SOLUTION OVER THEIR NEXT SEVERAL RUNS.

CLK

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL BE LOW THROUGH MID WEEK DUE TO HIGH
ATMOSPHERIC MOISTURE CONTRIBUTING TO CHANCES FOR SHOWERS AND
THUNDERSTORMS. HOWEVER CLOUD-TO-GROUND LIGHTNING STRIKES
FROM THUNDERSTORMS CAN CAUSE FIRE STARTS ESPECIALLY ACROSS THE
WESTERN TEXAS AND OKLAHOMA PANHANDLES WHERE FUELS ARE NOT AS MOIST.
WINDS WILL INCREASE TOWARD THE END OF THE WEEK WHILE A DRYLINE
SURGES INTO THE EASTERN TX PANHANDLE. THIS MAY CREATE CRITICAL FIRE
WEATHER CONDITIONS ACROSS THE WESTERN TX/OK PANHANDLES BUT THIS IS
DEPENDENT ON THE AMOUNT OF RAINFALL THIS AREA RECEIVES EARLIER IN
THE WEEK.

CLK

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                53  72  55  70  53 /  40  60  50  50  50
BEAVER OK                  55  68  52  67  56 /  40  40  50  30  40
BOISE CITY OK              50  67  51  70  50 /  30  40  50  30  40
BORGER TX                  54  74  57  71  56 /  40  60  50  40  50
BOYS RANCH TX              53  78  55  75  53 /  40  60  50  40  50
CANYON TX                  53  74  54  73  52 /  40  60  50  50  50
CLARENDON TX               57  74  56  70  56 /  50  60  50  40  60
DALHART TX                 50  72  52  69  48 /  30  40  50  40  40
GUYMON OK                  53  68  53  69  55 /  30  40  50  30  40
HEREFORD TX                52  74  54  71  51 /  40  60  40  40  50
LIPSCOMB TX                54  68  54  66  57 /  50  60  50  40  50
PAMPA TX                   54  70  53  67  56 /  50  60  50  40  50
SHAMROCK TX                57  73  57  69  59 /  60  60  50  40  60
WELLINGTON TX              59  76  59  71  60 /  60  60  50  40  60

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/05
Hazardous weather outlook, Apr 9, 3:20 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
420 PM CDT MON APR 9 2012

OKZ001>003-TXZ001>020-101100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
420 PM CDT MON APR 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE NORTHEASTERN...CENTRAL...
AND SOUTHERN TEXAS PANHANDLE THROUGH 11 PM CDT. SEVERE THUNDERSTORMS
ARE LIKELY ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THIS EVENING AND TONIGHT
WITH THE GREATEST THREAT FOR SEVERE STORMS OVER THE EASTERN TEXAS AND
OKLAHOMA PANHANDLES. LARGE HAIL...DAMAGING WINDS...WILL BE THE MAIN HAZARDS
ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. HEAVY RAINFALL WILL
ALSO BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY ACROSS MOST
OF THE PANHANDLES AND AGAIN ACROSS THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES SATURDAY. SEVERE STORMS WILL BE POSSIBLE TUESDAY AFTERNOON
AND EVENING...AND AGAIN WEDNESDAY AFTERNOON AND EVENING. THE PRIMARY
HAZARDS DURING THESE TIMES WILL BE LARGE HAIL AND DAMAGING WINDS....BUT
AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. IN ADDITION...LOCALLY HEAVY
RAIN CAN ALSO ACCOMPANY THESE STORMS...PARTICULARLY TUESDAY THROUGH
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY...ESPECIALLY ACROSS THE EASTERN
TEXAS AND OKLAHOMA PANHANDLES TONIGHT. SPOTTERS SHOULD ALSO BE READY
FOR POSSIBLE ACTIVATION TUESDAY AND WEDNESDAY.

CLK

In the hours before

Special weather statement, Apr 9, 1:00 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
200 PM CDT MON APR 9 2012

TXZ011>013-092000-
OLDHAM TX-POTTER TX-CARSON TX-
200 PM CDT MON APR 9 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 300 PM CDT FOR CARSON...POTTER AND
OLDHAM COUNTIES.

AT 156 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 34 MILES WEST OF PANTEX...OR ABOUT
15 MILES EAST OF VEGA...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Apr 9, 2:01 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
301 PM CDT MON APR 9 2012

TXZ007-008-012-013-092100-
HUTCHINSON TX-MOORE TX-POTTER TX-CARSON TX-
301 PM CDT MON APR 9 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR CARSON...POTTER...
MOORE AND HUTCHINSON COUNTIES.

AT 257 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF LAKE
MEREDITH...OR ABOUT 20 MILES NORTH OF AMARILLO...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Apr 9, 2:11 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
311 PM CDT MON APR 9 2012

TXZ012-013-018-092115-
POTTER TX-CARSON TX-ARMSTRONG TX-
311 PM CDT MON APR 9 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT FOR ARMSTRONG...CARSON
AND POTTER COUNTIES.

AT 306 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 24 MILES WEST OF PANHANDLE...OR
ABOUT 8 MILES NORTH OF AMARILLO...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Apr 9, 2:30 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT MON APR 9 2012

TXZ014-015-092130-
GRAY TX-WHEELER TX-
330 PM CDT MON APR 9 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR WHEELER AND GRAY
COUNTIES.

AT 325 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF LEFORS...OR
ABOUT 13 MILES SOUTH OF MIAMI...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Apr 9, 3:13 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
413 PM CDT MON APR 9 2012

TXZ013-014-018-019-092215-
DONLEY TX-GRAY TX-CARSON TX-ARMSTRONG TX-
413 PM CDT MON APR 9 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR ARMSTRONG...CARSON...
GRAY AND DONLEY COUNTIES.

AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF WASHBURN...OR
ABOUT 10 MILES NORTHWEST OF CLAUDE...MOVING EAST AT 20 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Apr 9, 3:23 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
423 PM CDT MON APR 9 2012

TXZ008-009-092230-
HUTCHINSON TX-ROBERTS TX-
423 PM CDT MON APR 9 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR ROBERTS AND
HUTCHINSON COUNTIES.

AT 421 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER HUTCHINSON COUNTY...OR ABOUT 16
MILES NORTHEAST OF BORGER...MOVING EAST AT 15 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Amarillo radar (KAMA), 111 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Wheeler

When
April 9, 3:26 PM CST to 3:27 PM CST
Where
Wheeler County, 6.13 mi SW of Mobeetie
Measured
2 in hail
Reported by
Public
Coordinates
35.470, -100.520

Hail, Wheeler

When
April 9, 4:09 PM CST to 4:10 PM CST
Where
Wheeler County, 1.49 mi SSW of Wheeler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.430, -100.280

Hail, Wheeler

When
April 9, 4:11 PM CST to 4:12 PM CST
Where
Wheeler County, 0.89 mi SW of Wheeler
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.440, -100.280

Hail, Collingsworth

When
April 9, 4:17 PM CST to 4:18 PM CST
Where
Collingsworth County, 7.61 mi WNW of Dozier
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.130, -100.470

Hail, Collingsworth

When
April 9, 5:30 PM CST to 5:31 PM CST
Where
Collingsworth County, 3.58 mi SE of Quail
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.840, -100.410

Hail, Collingsworth

When
April 9, 5:35 PM CST to 5:36 PM CST
Where
Collingsworth County, 0.89 mi SE of Wellington
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
34.840, -100.210

Hail, Collingsworth

When
April 9, 5:42 PM CST to 5:43 PM CST
Where
Collingsworth County, 2.15 mi SSE of Wellington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.820, -100.210

Hail, Collingsworth

When
April 9, 5:50 PM CST to 5:51 PM CST
Where
Collingsworth County, 6.93 mi S of Wellington
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.750, -100.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375784, 375785, 375786, 375787, 375788, 375789, 375790, 375791.